Flare up and ESR

I was told by a Consultant 3 years ago that I had PRM because of my symptoms and my ESR was very high. The steroids were not bringing the inflammation down so he put me on Azathioprine - my ESR is now down to 20 and has been for quite a while. I came down from 30mg prednisolone to 6mg but had difficulty along the way, the last being when I tried to come down from to 5.1/2 I got a bad flare up - could hardly walk with pain in groin and got up the stair crab like. Doctor put me up to 10mg and the relief was marvellous. Saw the Consultant a fortnight after - he was not pleased that the Doctor had put me up and noted my ESR was 20 (I had had it taken before seeing him) . He said that if the ESR and CPR was not up (I have never had that test taken) I could not have PMR. I replied that the pain does not respond to any pain killers only steroids and that I am in agony . He did not reply to that, only to say that I have to come down. I hate taking steroids and it really annoys me that they give the impression that you are not trying hard enough when you are sweating blood trying. Is there anyone that their ESR is normal (when it originally has been high) but can still be getting flare ups.

10 Replies

oldestnewest
  • I am one of the 1 in 5 or so patients who has never had a raised ESR - but I do know it also happens that the ESR falls with the medication and then does not rise again. Did your ESR fall lower than the current level while you were on pred? Some of the medical literature does actually say that the symptoms are the main guide, not the blood tests and just because the blood tests don't fall does not mean the pred isn't working - funnily enough I read one article yesterday! Also, at this stage, you are on some pred, and that might keep the ESR low for even longer after the return of inflammation, it does tend to lag behind.

    Has your GP considered you might have trochanteric bursitis? That would cause groin pain and stiffness in the hips (I know how similar that can feel to bog standard PMR, I've had it) and would respond well to a local corticosteroid injection. Another possibilty could be myofascial pain syndrome affecting the lower back which can cause referred pain into the thigh and groin. Both would also improve with a higher dose of oral pred, but for both an injection is better because it is more targeted and doesn't come with as much in the way of side effects.

    I suppose if you are still on azathioprine you need to remain under the consultant, I don't think GPs are considered competent to deal with these add-on drugs, because otherwise I'd say not to go to a consultant who doesn't listen to you. I didn't when the consultant refused to listen to my report of the 6 hour miracle response to pred and wanted to put me on some other drug where you can't go out in the sun - I was about to move to Italy! The rheumy here is fully in agreement with the PMR diagnosis and is happy with me on pred. It does the job at a dose now below 7mg - so really does it matter what it is, is responds perfectly to pred.

    Where are you? i wonder if there is a more broadminded rheumy within striking distance.

  • Thank you for replying, I don't know quite what you mean when you as "did the ESR fall lower than the current level while on pred. Whilst on the azathioprine and pred I have come slowly down until I reached 20 on the ESR and have stayed at that for quite a while now.

    I do wonder if when I had the flare-up the reason it did not show on the ESR was the fact that I am taking the azathioprine along with the pred?

    I will definitely take up with my Doctor the other things you mentioned and see what he says.

    I will have remain with this Consultant because of the azathioprine and the fact that they have had to lower the dose because my kidney count had gone quite a bit lower and so they are monitoring it.

    He has not been so bad until this last time, I think he must have been having a bad day!!!. He has always wanted me to come down more quickly than I have done, but I told him that I couldn't and he seemed to accept that. I was hoping that there was someone out there that could have had a flare-up but the ESR did not go up like me

    I can only say that I get the same pain with the flare-ups as I got at the beginning 3 years ago

    and the only thing that gave me relief then and now are the pred. and I am just so afraid now that they will stop raising the pred when I get a flare-up and I will have to put up with the pain and that frightens the hell out me because unfortunately I have more things going wrong with me as well. Thank you again.

  • That's exactly what I meant. I wondered if your ESR had been even lower - mine is a whole 4, 7 on a bad day, so 20 would be significantly raised although, theoretically, it is still in the normal range.

    Aza isn't really used an awful lot in PMR so you might have to wait a few days for someone to appear on this forum who has ever been on it and then there is the second requirement of someone who has had a flare.

    I do know a few people who have had similar experiences with bad tempered rheumies who at the following appointment appeared full of sweetness and light. So here's hoping!

    If the worst comes to the worst - ask to see another expert. Some are better than others...

  • Hi dodo1, I have been trying to get of the preds and had an original CRP count of 69. I was on 40mg at one point and the relieve I got was within 8hrs of taking the first dose! Any way that was about 12 months ago. I had reduced down to 17.5mg but got a bad flare up, hardly get up the stairs, couldn't put my socks on etc. My CRP was just over 5 at that time so just above normal. Went back up to 30mg on Rheumy advise and a lot less pain. I have had terrible fatigue and was put on methotrexate to try and get the steroid dose down but the metho did nothing positive, just whacked me out. Then I was put on Azathriaprine and that made me really I'll so I am off that now. All this time my CRP has been lowish at just over 5 but doc and rheumybare still convinced it's PMR. Rheumy has just prescribed me Micophenolate Mofetil which I will start next week. Let's hope the side effects of that are tolerable? I wish you luck and would just add it's seems a long battle and most people really don't understand the misery of this illness as you look pretty normal but inside you feel like you have been hit by a bus! Of course when do have a good day you do more and then suffer the rest of the week! Cheers and have a good recovery.

  • Hi. I have been on pred since July for gca & pmr. Started at 40mg and it lowered my esr and crp to below 10. However everytime I reduce to 25 mg I have a flare up but little increase in esr or crp. Then I have to increase to 35mg for at least 4/6 weeks and start the reducing again. However 5 weeks ago I started mycophenalate/cellcept which needs close monitoring weekly with blood tests etc but easier to tolerate that pred. Unfortunately it takes at least 3 months to work and I am told that it will allow me to reduce pred to 10mg without flare ups. So here's hoping!

  • I will be very interested to hear how you get on - you are the first person (out of hundreds) I have come across on mycophenolate for PMR. Just before Christmas I was wondering whether it was ever used since it seems to be commonly used in other vasculitides but I haven't seen anything in the literature.

  • It was suggested as treatment for both pmr & gca by my Neurologist as it was he who diagnosed me in June. My GP was uncertain about it too. I have anxiety and diabetes and insomnia all due to high dose Pred so I was prepared to give it a try to reduce steroids. So hope it is successful.

  • Hmmm - where are you Caroline? It's certainly off-label use though I can see where the neurologist is coming from. It is used for small vessel vasculitis I think but not usually PMR or GCA. I found a paper which used it in 3 patients who needed to reduce their pred dose for various reasons and the abstract says:

    "Results: all three patients showed clinical benefit, and were also able to taper steroid use to a more rapid regimen compared with the recently suggested steroid reduction approach. MMF was well tolerated, and no signs of toxicity were observed in a mean of 21.6 months (12-29) of follow- up.

    Conclusion: mycophenolate mofetil may be considered a steroid-sparing agent in elderly patients with GCA but, before results of controlled trials become available, MMF may be considered only for patients who do not improve or stabilize with conventional therapy, or in patients for whom reduced steroid dosage is highly recommended."

    It definitely hasn't been studied in PMR though. I'm not surprised your GP was uneasy! I do hope it works - and that its side effects are better than pred for you. It is used a fair bit in other things so it isn't as if it is a totally unknown entity.

  • Thankyou for your info and advice. I live in N.Ireland and have just turned 50. Yes I have read that Mycophenolate is used for Lupus and MS with success. So I do hope it will help me even if it does take some time to work.

  • Hi Grigger, I am really relieved that there is someone out there that can have a flare up but that your marker is around normal for you. I was beginning to think there was only me that was peculiar !!! and I know what you mean about the trying to get upstairs, putting the socks on and the terrible fatigue, its like walking through deep mud when you move about. I am sorry to hear that the Azathriaprine made you so ill, I really don't like taking it but for me the side effects are tolerable. I hope the Microphenolate Mofetil - works for you =never heard of that one. Anyway Good Luck to you and I hope you do better.

You may also like...